Health Advisory: Severe Lung Disease Associated With “Vaping”
CDC, U.S. Food and Drug Administration (FDA), state and local health departments, and other clinical and public health partners are investigating a multistate outbreak of severe pulmonary disease associated with e-cigarette product (devices, liquids, refill pods, and/or cartridges) use. Using an e-cigarette is also referred to as “vaping”. Over 450 people - many of them previously healthy young adults - have become seriously ill thus far all over the country, with five deaths. The CDC issued a strongly worded warning on August 30, advising against vaping and in particular cautioning against the use of products purchased on the street (but even store-bought devices are incompletely regulated).
The investigation has not identified any specific substance or e-cigarette product that is linked to all cases. While many patients report vaping using e-cigarette products with liquids that contain cannabinoid products, such as tetrahydrocannabinol (THC), the risk likely also applies to some nicotine-containing products and there is concern that the damage may be caused by added oils or chemicals used for flavor or as solvents.
The CDC has for some time strongly advised that youth and young adults should not use e-cigarettes; this latest development adds frightening fuel to the fire.
If you “vape” / use e-cigarette products, monitor yourself for symptoms (e.g., cough, shortness of breath, chest pain) and promptly seek medical attention if you have concerns about your health. CDC and FDA will continue to advise and alert the public as more information becomes available.
Adult smokers who are attempting to quit should use evidence-based treatments, including counseling and FDA-approved medications. If you who need help quitting tobacco products, including e-cigarettes, contact your healthcare provider.
If you are concerned about harmful effects from “vaping” / using e-cigarette products, call your local poison control center at: 1-800-222-1222.
Visit this CDC website for continually updated information.